Tremorgenic mycotoxins are common causes of tremoring dogs – but keep in mind when treating tremors that your treatment options may not be very different, even if the causes are different.
Tremorgenic mycotoxicosis is caused by fungal metabolites, most likely Penitrem A, produced by Penicillumsp. This fungus likes to grow on organic material rich in lipids and proteins; this may include dairy, grains, husks and compost.
Often the owner does not know specifically what the pet was exposed to beyond the garbage or compost pile, but if they observed the ingested item, gross observation of mold on the food may be reported.
In deciding whether or not to pursue decontamination, it’s important to know when the patient presents, how long ago exposure was and whether signs are present.
Oral absorption is pretty rapid, but if your patient presents without symptoms soon after exposure, emesis and activated charcoal may be considered. If the pet is symptomatic, emesis may not be advisable due to the risk for seizures and aspiration. Currently it is unknown whether activated charcoal binds to Penitrem A or not.
Once signs are present, treatment should center around symptomatic care, with controlling tremors the main focus. The first choice of medication is IV methocarbamol. Oral or rectal administration may be considered depending on patient status and lack of availability of injectable methocarbamol.
Benzodiazepines, barbiturates, gas anesthesia, propofol and even levetiracetam may be considered in more severe cases. When patients present with severe tremors, aggressively controlling tremors initially may make managing the patient easier later on. You may want to consider anesthetizing the patient soon upon arrival if initial attempts to control tremors are unsuccessful.
While gastrointestinal signs may be seen, they are not always present. Aggressive control of vomiting should be initiated in a tremoring patient to limit the risk for aspiration.
Baseline chemistry, CBC and electrolytes should be obtained after patient arrives at the clinic and monitored as needed. While direct organ effects from tremorgenic mycotoxins are not likely, rhabdomyolysis secondary to tremors as well as DIC from severe hyperthermia may occur. Intravenous fluids as well as thermoregulation should be provided to minimize this risk.
Patients should be hospitalized until tremors are mostly resolved, and signs typically lasts 24-72 hours. There are, however, rare reports of mild signs lasting for months.
The ASPCA Animal Poison Control Center (APCC) provides toxicology educational programs, consulting services, review of case data as an alternative to traditional animal research and a 24-hour veterinary diagnostic and treatment hotline at (888) 426-4435.